A linear demand system within a seemingly unrelated time series equations framework
We consider a Seemingly Unrelated Time Series Equations framework for the linear Almost Ideal Demand system. The framework is applied to a consumer demand system covering nine non-durable commodities. We test for demand homogeneity within a specification where the static linear Almost Ideal Demand system is augmented by three stochastic trends and three stochastic seasonal variables. The homogeneity restriction is rejected for about half of the commodities and in the system as a whole using conventional significance levels. However, when comparing the out-of-sample predictions from a homogeneous and non-homogeneous model, we do not find that the non-homogenous model performs better than the homogeneous one. Moreover, the income and price elasticities calculated under homogeneity restrictions are all of the right sign and have reasonable magnitudes.
(This abstract was borrowed from another version of this item.)
Volume (Year): 32 (2007)
Issue (Month): 1 (April)
|Contact details of provider:|| Web page: http://www.springer.com|
|Order Information:||Web: http://www.springer.com/economics/econometrics/journal/181/PS2|
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- L. Fanelli & M. Mazzocchi, 2002. "A cointegrated VECM demand system for meat in Italy," Applied Economics, Taylor & Francis Journals, vol. 34(13), pages 1593-1605.
- Francis X. Diebold & Robert S. Mariano, 1994.
"Comparing Predictive Accuracy,"
NBER Technical Working Papers
0169, National Bureau of Economic Research, Inc.
- Diebold, Francis X & Mariano, Roberto S, 1995. "Comparing Predictive Accuracy," Journal of Business & Economic Statistics, American Statistical Association, vol. 13(3), pages 253-263, July.
- Diebold, Francis X & Mariano, Roberto S, 2002. "Comparing Predictive Accuracy," Journal of Business & Economic Statistics, American Statistical Association, vol. 20(1), pages 134-144, January.
- Mohammad Hashem Pesaran & Yongcheol Shin, 1999.
"Long-Run Structural Modelling,"
ESE Discussion Papers
44, Edinburgh School of Economics, University of Edinburgh.
- Phillips, P C B, 1991.
"Optimal Inference in Cointegrated Systems,"
Econometric Society, vol. 59(2), pages 283-306, March.
- Harvey, Andrew C & Koopman, Siem Jan, 1992. "Diagnostic Checking of Unobserved-Components Time Series Models," Journal of Business & Economic Statistics, American Statistical Association, vol. 10(4), pages 377-389, October.
- Frank Asche & Cathy R. Wessells, 1997. "On Price Indices in the Almost Ideal Demand System," American Journal of Agricultural Economics, Agricultural and Applied Economics Association, vol. 79(4), pages 1182-1185.
- Chalfant, James A, 1987. "A Globally Flexible, Almost Ideal Demand System," Journal of Business & Economic Statistics, American Statistical Association, vol. 5(2), pages 233-242, April.
- I. A. Moosa & J. L. Baxter, 2002. "Modelling the trend and seasonals within an AIDS model of the demand for alcoholic beverages in the United Kingdom," Journal of Applied Econometrics, John Wiley & Sons, Ltd., vol. 17(2), pages 95-106.
- Deaton, Angus S & Muellbauer, John, 1980. "An Almost Ideal Demand System," American Economic Review, American Economic Association, vol. 70(3), pages 312-326, June.
- Gordon Anderson & Richard Blundell, 1983. "Testing Restrictions in a Flexible Dynamic Demand System: An Application to Consumers' Expenditure in Canada," Review of Economic Studies, Oxford University Press, vol. 50(3), pages 397-410.
- Anderson, G J & Blundell, R W, 1982. "Estimation and Hypothesis Testing in Dynamic Singular Equation Systems," Econometrica, Econometric Society, vol. 50(6), pages 1559-1571, November.
- Keuzenkamp, Hugo A. & Barten, Anton P., 1995. "Rejection without falsification on the history of testing the homogeneity condition in the theory of consumer demand," Journal of Econometrics, Elsevier, vol. 67(1), pages 103-127, May.
- Anderson, G. J., 1980. "The structure of simultaneous equations estimators : A comment," Journal of Econometrics, Elsevier, vol. 14(2), pages 271-276, October.
When requesting a correction, please mention this item's handle: RePEc:spr:empeco:v:32:y:2007:i:1:p:105-124. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla)or (Rebekah McClure)
If references are entirely missing, you can add them using this form.